Clinical Practice and Cases in Emergency Medicine
Beware of Reversal of an Anticoagulated Patient with Factor IX in the Emergency Department: Case Report of a Medical-Legal Misadventure
- Author(s): Gannon, Steven
- Bell, David
- Jackmiczyk, Kenneth
- Moore, Gregory
- et al.
Published Web Locationhttps://doi.org/10.5811/cpcem.2019.12.43675
In this article we present a case of a patient who received reversal of anticoagulation therapy with factor IX in violation of hospital guidelines. As a direct result, myocardial infarction and ischemic stroke occurred, leaving the patient neurologically debilitated. Factor IX is indicated in the setting of warfarin-induced, life-threatening bleeding. The patient’s care was provided by an intern with attending physician supervision. Delayed charting and questionable shared decision-making were present in the care. We discuss usage of factor IX, liability for supervision of physicians in training, and factors that can lead to plaintiff awards.